Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Goodland, KS

June 29, 2000Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2000, 7:24 PM CDT for Thomas County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 7:24 PM CDT (00:24 UTC)
Expired
Jun 29, 2000, 8:30 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:33 PM CDTThunderstorm Wind 60 ELevant, KSVery strong Thunderstorm Winds over 60 MPH caused a semi-truck to overturn near Mile Marker 36 in Thomas County. The driver of the truck sustained minor injuries. Also, there were numerous reports of Golfball size Hail. Damage unknown.
Jun 29, 8:08 PM CDTHail 1.75Colby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 29, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
4028 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS53 KGLD 300025
SVRGLD
KSC193-300130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LEVANT...OR ABOUT 10 MILES
  WEST OF COLBY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLBY AT 740 PM CDT
  GEM...MINGO AT 755 PM CDT
  HALFORD AT 800 PM CDT
  MENLO AT 815 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
THURSDAY EVENING FOR PORTIONS OF EAST CENTRAL COLORADO AND 
NORTHWESTERN KANSAS.

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:33 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 3:33 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUN 29 2000

...LOCATION AND CHANCE FOR STORMS MAIN CHALLENGE THIS PACKAGE...

THE DRYLINE HAS MOVED EAST OF KAKO AND EXTENDED FROM NEAR LIMON TO
THE FAR EASTERN CORNER OF COLORADO AT 20Z. WARM MID LEVEL
TEMPERATURES HAVE SLOWED CONVECTION EARLY THIS AFTERNOON...BUT EXPECT
INTENSITY AND COVERAGE OF STORMS TO INCREASE AS STRONG DAYTIME
HEATING CONTINUES AND AS STORMS MOVE INTO VERY WARM AND MOIST
SOUTHERLY FLOW. EXPECT CAPES TO EXCEED 3000 J/KG AND LIFTED INDICES
TO DROP TO BETWEEN -8 AND -10 OVER FAR EASTERN COLORADO BY 00Z.

HAVE CHOSEN THE MESO ETA AS THE MODEL OF CHOICE. THE OTHER NCEP
MODELS NOT HANDLING THE RESOLUTION OF THE LOW LEVEL MOISTURE FIELDS
AND ASSOCIATED CONVECTION AS WELL AS THE MESO ETA. EXPECT BOUNDARY
TO MOVE INTO THE FORECAST AREA TONIGHT WITH BEST CHANCE FOR STORMS
OVER FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

FOR THE NEXT FEW DAYS...EXPECT RIDGING AND WARMER TEMPERATURES ALOFT
TO LIMIT CONVECTION. CHANCES FOR STORMS AFTER SATURDAY ARE EVEN LOWER
AS UPPER LEVEL RIDGING BUILDS INTO THE AREA.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jun 29, 1:45 PM CDT, 5 hours 39 minutes before
NEZ079>081-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR EXTREME SOUTHWEST NEBRASKA...

A STRONG UPPER AIR DISTURBANCE MOVING FROM WEST TO EAST ACROSS
WESTERN NEBRASKA THIS AFTERNOON HAS THE POTENTIAL TO CAUSE SEVERE
THUNDERSTORMS. IN RESPONSE TO THIS DEVELOPING SITUATION THE STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF EXTREME NORTHEAST COLORADO AND WESTERN NEBRASKA.
INCLUDED IN THIS WATCH ARE DUNDY...HITCHCOCK AND RED WILLOW IN
EXTREME SOUTHWEST NEBRASKA.

THE WATCH IS EFFECTIVE THIS AFTERNOON UNTIL 600 PM MDT (700 PM CDT).
LARGE HAIL UP TO TWzO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

RJC
Special weather statement, Jun 29, 4:06 PM CDT, 3 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF EXTREME EASTERN
COLORADO AND NORTHWEST KANSAS...

THE POTENTIAL FOR THUNDERSTORMS ALREADY FORMING IN EASTERN COLORADO
TO BECOME SEVERE WILL INCREASE AS THESE STORMS MOVE INTO THE VERY
MOIST AND UNSTABLE AIRMASS IN PLACE ALONG THE COLORADO AND KANSAS
BORDER. AS A RESULT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EXTREME EASTERN COLORADO
AND NORTHWEST KANSAS. INCLUDED IN THIS WATCH ARE YUMA...KIT CARSON
AND CHEYENNE COUNTIES IN COLORADO.  ALSO INCLUDED ARE CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES IN KANSAS.

THIS WATCH IS IN EFFECT THROUGH 900 PM MDT (1000 PM CDT). LARGE HAIL
UP TO TWO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

LOCKHART
Local storm report, Jun 29, 5:41 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
)
0435 PM    1 N ST FRANCIS            KS   .88 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jun 29, 6:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    2 S WHEELER               KS   .88 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0452 PM    4 SW CHEYENNE WELLS       CO   .75 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0500 PM    WHEELER                   KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                        >                  SPOTTER.

0502 PM    5 E WHEELER               KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jun 29, 6:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    BIRD CITY                 KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0507 PM    BIRD CITY                 KS   1.75 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Special weather statement, Jun 29, 7:14 PM CDT, 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300114-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT THU JUN 29 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
NORTHWEST KANSAS AND EASTERN COLORADO UNTIL 11 PM MDT
(MIDNIGHT CDT)
...SEVERE THUNDERSTORM WATCH 513 HAS EXPIRED FOR FAR SOUTHWEST
NEBRASKA...

A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN KIT
CARSON AND CHEYENNE COUNTIES IN COLORADO...AND THE FOLLOWING
COUNTIES IN KANSAS...GREELEY...RAWLINS...THOMAS...LOGAN...
WICHITA....DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM. THIS WATCH
IS IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT).

THUNDERSTORMS HAVE MOVED OUT OF THE FOLLOWING COUNTIES IN THE TRI-
STATE AREA ALLOWING THE VARIOUS SEVERE THUNDERSTORM WATCHES TO BE
CANCELLED OR ALLOWED TO EXPIRE:

IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES.
IN COLORADO...YUMA...AND WESTERN KIT CARSON COUNTIES.
IN KANSAS...CHEYENNE...WALLACE...AND SHERMAN COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas26 min
Jun 29, 7:20 PM CDTSevere Thunderstorm WarningGLDDecatur55 min
Jun 29, 7:39 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan66 min
Jun 29, 7:47 PM CDTTornado WarningGLDThomas43 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningGLDThomas66 min
Jun 29, 8:34 PM CDTSevere Thunderstorm WarningGLDLogan56 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningGLDSheridan34 min
Jun 29, 9:14 PM CDTSevere Thunderstorm WarningGLDLogan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.